Hail, Rice
- When
- February 23, 11:26 PM CST
- Where
- Rice County, 0.69 mi N of Chase
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.350
A powerful storm system approaching from the west spawned strong to severe thunderstorms across portions of Central and South-Central Kansas during the late evening hours of February 23rd through the early morning hours of February 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful storm system approaching from the west spawned strong to severe thunderstorms across portions of Central and South-Central Kansas during the late evening hours of February 23rd through the early morning hours of February 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 23, 9:11 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 911 PM CST FRI FEB 23 2007 .UPDATE... AFTER COLLABORATION WITH SPC AND SURROUNDING WFOS...DECIDED TO GO AHEAD WITH A TORNADO WATCH FOR EXTREME WESTERN PORTIONS OF THE FORECAST AREA THROUGH 6 AM. HONESTLY NOT TERRIBLY EXCITED ABOUT SHORT-TERM (NEXT 3 HOURS) TORNADO CHANCES...AM ACCOUNTING MAINLY FOR ACTIVITY EXPECTED AFTER MIDNIGHT. CURRENTLY...STRONG/SEVERE CONVECTION CONTINUES TO MOVE RAPIDLY NORTHEAST ACROSS WESTERN PORTIONS OF KS/OK...AWAY FROM BEST INSTABILITY AND INTO INCREASING CONVECTIVE INHIBITION. CONSEQUENTLY...THINKING BRUNT OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS IF IT CAN MAKE IT INTO WESTERN PORTIONS OF THE FORECAST AREA. AFTER MIDNIGHT...AS UPPER TROUGH/FORCING AND ASSOCIATED MID-LEVEL COOLING APPROACHES THE AREA...ALONG WITH PROGRESSING DRYLINE AND ASSOCIATED GREATER INSTABILITY...SEVERE THUNDERSTORMS SHOULD BECOME A GREATER THREAT. STILL AM THINKING ACTIVITY WILL CONGEAL INTO A BROKEN SQUALL LINE DUE TO THE STRONG FORCING...MAKING FOR A WIND/HAIL THREAT. HOWEVER...STRONG BOUNDARY LAYER MIXING AND POSSIBLE STEEP LOW- LEVEL LAPSE RATES JUST AHEAD OF THE DRYLINE MAY PROVIDE A TORNADO THREAT WITH EMBEDDED SUPERCELL STRUCTURES...ESPECIALLY OVER SOUTHERN PORTIONS OF THE FORECAST AREA. BEFORE THE MAIN SEVERE CONVECTION ROLLS THROUGH...SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE ACROSS THE REST OF THE FORECAST AREA...AS LOW-LEVEL THETA-E ADVECTION AND DIFFLUENT FLOW ALOFT INCREASES. HOWEVER...ELEVATED INSTABILITY WILL REMAIN MARGINAL...SO AM NOT ANTICIPATING SEVERE STORMS GENERALLY EAST OF THE FLINT HILLS UNTIL AFTER 6 AM. KLEINSASSER && .PREV DISCUSSION... /ISSUED 335 PM CST FRI FEB 23 2007/ DISCUSSION... CONCERNS TONIGHT WILL BE SEVERE WEATHER THREAT INTO EARLY SAT...THEN HIGH WINDS AND NEAR BLIZZARD CONDITIONS IN CEN KS BEGINNING SAT AFTERNOON INTO SAT EVE. TONIGHT: LOTS OF AFTERNOON SUNSHINE HAS ALLOWED TEMPS TO CLIMB INTO THE LOW 70S ACROSS SRN KS. BUT LOW LEVEL MOISTURE HAS BEEN SLOW TO RETURN TO KS WITH MOST OF THE 50 DEGREE DEWPOINTS SOUTH OF THE AREA. NAM AND WORKSTATION-WRF SEEMS TO HAVE A BETTER HANDLE ON THE LOW LEVEL MOISTURE AND SUBSEQUENT INSTABILITY. NAM AND W-WRF SUGGESTS THAT CAPPING INVERSION IS ALSO IN PLACE ACROSS SWRN KS AS WELL. ALL OF THESE FACTORS WILL PROBABLY DELAY CONVECTION INITIATION TO THE WEST-SOUTHWEST OF THE AREA UNTIL LATE THIS EVENING. THIS DELAY IN CONVECTION CHANCE WILL ALSO KEEP CONVECTION FROM MOVING INTO CEN AND SOUTH CEN KS UNTIL THE OVERNIGHT HOURS. LOW LEVEL MOISTURE WILL CONTINUE TO BE A CONCERN OVERNIGHT...AS FAVORABLE DYNAMICS AND SHEAR PROFILES BEGIN TO MOVE INTO THE AREA LATE TONIGHT. WILL LEAN TOWARDS SOMEWHAT DRIER NAM SOLUTION FOR THE OVERNIGHT HOURS. WITH THIS SAID...A LITTLE BETTER ELEVATED MOISTURE FEEDS CLOSER TO 850H WILL COMBINE WITH THE STEEPENING LAPSE RATES...TO RESULT IN MODERATE INSTABILITY ACROSS MUCH OF THE AREA LATE TONIGHT. THIS IN THE PRESENCE OF RATHER IMPRESSIVE DEEP LAYER SHEAR WILL SUPPORT STRONG TO SEVERE CONVECTION...WHICH WILL LIKELY ORIGINATE OUT OF SOUTHWEST KANSAS/WESTERN OKLAHOMA AND MOVE RAPIDLY NORTHEAST ACROSS THE AREA DURING THE OVERNIGHT HOURS OR EARLY SATURDAY. SAT: MODEL SOLUTIONS CONTINUE TO BE A LITTLE SLOWER WITH BRINGING MAIN AXIS OF INSTABILITY ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY ON SAT. STILL EXPECT SOME CONVECTION TO BE ONGOING ACROSS THE AREA EARLY ON SAT AS MAIN DRY LINE/DRY SLOT MOVES ACROSS THE AREA. VERTICAL SHEAR PROFILES STILL SUGGEST THAT SOME SEVERE WEATHER WILL BE POSSIBLE. AMOUNT OF LOW LEVEL MOISTURE AND INSTABILITY IS STILL IN QUESTION...WITH LIMITED INSTABILITY SUGGESTING A MORE OF A SQUALL LINE WITH POSSIBLE EMBEDDED LOW TOPPED SUPERCELLS INTO EARLY SAT...AS MAIN SURFACE LOW BEGINS TO OCCLUDE AS SYSTEM BECOMES VERTICALLY STACKED. ATTENTION THEN QUICKLY SHIFTS TO THE BACKSIDE OF THE SURFACE LOW PRESSURE AREA AS SYSTEM DEEPENS AND MOVES INTO ERN KS AS THE GRADIENT TIGHTENS. MODELS AND BUFKIT SOUNDINGS SUGGEST THAT WIND SPEEDS IN CEN KS COULD REACH AS HIGH AS 55 MPH. FURTHER COMPLICATING THIS WILL BE COLD AIR ON THE BACKSIDE OF SYSTEM CHANGING THE RAIN OVER TO SNOW BY SAT AFTERNOON IN CEN KS. FN-CONVERGENCE AND FORECAST SOUNDINGS SUGGEST SNOWFALL OF AN INCH OR TWO WITH SOME QUICK BURSTS OF SNOW. THE BURSTS OF SNOWFALL COUPLED WITH THE HIGH WINDS COULD CREATE NEAR BLIZZARD CONDITIONS FOR CEN KS (ESPECIALLY ALONG I-70) BY LATE SAT AFTERNOON INTO SAT EVE. HAVE DECIDED TO GO WITH WITH A BLIZZARD WATCH FOR PORTIONS OF CEN KS FOR SAT AFTERNOON/EVENING WITH NEAR BLIZZARD CONDITIONS POSSIBLE. CONFIDENCE IS MEDIUM THAT BLIZZARD CONDITIONS WILL ACTUALLY BE REACHED...WITH WATCH PROBABLY TURNING INTO MORE OF A BLOWING SNOW SITUATION. BUT FEEL THAT BLIZZARD WATCH HEADLINE IS WARRANTED BASED ON POSSIBLE HIGH WIND SPEEDS AND LOW VISIBILITIES. AREAS ACROSS SOUTH CEN KS COULD STILL SEE SOME LIGHT SNOW/FLURRIES BY SAT EVE AS COLD AIR MOVES INTO THE AREA...BUT MAIN CONCERN WILL BE HIGH WIND THREAT. SO WILL ALSO ISSUE A HIGH WIND WATCH SOUTH OF THE BLIZZARD WATCH FOR WIND SPEEDS POSSIBLY APPROACHING 50-55 MPH SAT EVE. SUN: WILL WIND THINGS DOWN EARLY ON SUN AS MAIN SYSTEM MOVES TO THE EAST OF THE AREA. COULD SEE SOME LINGERING FLURRIES OR BLOWING SNOW IN CEN KS AT LEAST THROUGH 12Z/SUN. OTHERWISE CONDITIONS SHOULD SLOWLY IMPROVE AS THE DAY PROGRESSES. SUN-TUE: WEAK RIDGING MOVES INTO AREA FOR THIS TIME FRAME WITH TEMPS ACTUALLY REBOUNDING RATHER QUICKLY BY TUE. HAVE GONE WITH THE ECMWF WHICH SEEMS TO BE MORE CONSISTENT DURING THE TIME FRAME AND THE REST OF THE EXTENDED. WED-THU: PATTERN CONTINUES TO BE ON THE PROGRESSIVE SIDE FOR THE MIDWEEK PERIOD...WITH UPPER LEVEL PATTERN GOING MORE SOUTHWESTERLY FOR THE END OF THE EXTENDED. THIS SOUTHWEST RETURN FLOW WILL LEAD TO ANOTHER RAPIDLY MOVING SHORTWAVE TO COME OUT INTO THE PLAINS BY WED AFTERNOON INTO THU. WILL CONTINUE WITH THE ABOVE NORMAL TEMPS FOR WED AS LEE SIDE TROFFING INCREASES. LIFT DOES INCREASE AHEAD OF THE TROF AS IT MOVES OUT INTO THE MIDWEST FOR WED EVE...SO WILL KEEP POPS GOING INTO THU FOR THIS CHANCE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 56 30 46 / 90 70 40 10 HUTCHINSON 53 54 28 45 / 90 70 50 10 NEWTON 53 55 29 44 / 90 80 40 10 ELDORADO 54 59 30 45 / 90 80 40 10 WINFIELD-KWLD 55 61 32 48 / 90 70 30 10 RUSSELL 51 51 24 42 / 90 80 70 10 GREAT BEND 52 52 26 44 / 90 70 70 10 SALINA 51 54 28 42 / 90 90 50 10 MCPHERSON 53 54 28 44 / 90 80 50 10 COFFEYVILLE 55 63 32 47 / 90 90 30 10 CHANUTE 54 61 30 45 / 90 90 30 10 IOLA 54 61 29 44 / 90 90 40 10 PARSONS-KPPF 55 62 31 46 / 90 90 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR KSZ050>052-067>069-082-083-091>093. BLIZZARD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR KSZ032-033-047>049. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 921 PM CST FRI FEB 23 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250430- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 921 PM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS GENERALLY WEST OF INTERSTATE 135 BEFORE MIDNIGHT...SPREADING EAST AFTER MIDNIGHT TO INCLUDE ALL OF CENTRAL AND SOUTH CENTRAL KANSAS...AND PORTIONS OF SOUTHEAST KANSAS. THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS TO 70 MPH. THERE IS ALSO A SMALL TORNADO THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS ON SATURDAY. THE MAIN RISKS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A FEW TORNADOES CANNOT BE RULED OUT ALONG A DRY LINE AND COLD FRONT...UNTIL IT MOVES THROUGH BY MID-AFTERNOON. STRONG NORTHWEST WINDS AND A CHANCE FOR SNOW WILL DEVELOP ACROSS PORTIONS OF CENTRAL KANSAS BY LATE SATURDAY AFTERNOON...CONTINUING INTO SATURDAY NIGHT. ONE TO TWO INCHES OF SNOW ACCUMULATION WILL ALSO BE POSSIBLE...WITH THE STRONG NORTHWEST WINDS OF 35 TO 45 MPH CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. SEE THE LATEST BLIZZARD WATCH FOR MORE DETAILS. ON WEDNESDAY NIGHT...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...GENERALLY WEST OF A LINE EXTENDING FROM COTTONWOOD FALLS TO EUREKA TO SEDAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/CDB/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1037 PM CST FRI FEB 23 2007 KSZ082-091-240500- HARPER-KINGMAN- 1037 PM CST FRI FEB 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 1036 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATTICA...OR 15 MILES NORTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1059 PM CST FRI FEB 23 2007 KSZ047-050-067-240530- BARTON-RENO-RICE- 1059 PM CST FRI FEB 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BARTON...NORTHWESTERN RENO AND RICE COUNTIES... AT 1056 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HUDSON...OR 18 MILES SOUTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1110 PM CST FRI FEB 23 2007 KSZ069-240545- BUTLER- 1110 PM CST FRI FEB 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 1106 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF TOWANDA...OR 13 MILES WEST OF EL DORADO...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1113 PM CST FRI FEB 23 2007 KSZ082-083-240545- KINGMAN-SEDGWICK- 1113 PM CST FRI FEB 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND SEDGWICK COUNTIES... AT 1110 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CHENEY...OR 14 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1123 PM CST FRI FEB 23 2007 KSZ050-240600- RICE- 1123 PM CST FRI FEB 23 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RICE COUNTY... AT 1121 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAYMOND...OR 25 MILES EAST OF GREAT BEND...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BOWMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1126 PM CST FRI FEB 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL CHASE 38.36N 98.35W
02/23/2007 E1.00 INCH RICE KS LAW ENFORCEMENT
&&
ADKThe Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
4 hail. Local standard time, as filed.
Pea to marble size hail accumulated up to two feet deep, and combined with 50 mph winds to strip paint from a camping trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16443, 16444, 16445, 16446.